临床时讯 ＞ 临床研究
Br J Clin Pharmacol. 2011 Nov 22. doi: 10.1111/j.1365-2125.2011.04067.x.
Staggered overdose pattern and delay to hospital presentation are associated with adverse outcomes following paracetamol-induced hepatotoxicity.
Craig DG, Bates CM, Davidson JS, Martin KG, Hayes PC, Simpson KJ.
Scottish Liver Transplantation Unit, Royal Infirmary of Edinburgh, Little France, Edinburgh, EH16 4SA, UK Division of Clinical and Surgical Sciences, University of Edinburgh, Edinburgh, UK.
Background & Aims: Paracetamol (acetaminophen) poisoning remains the major cause of severe acute hepatotoxicity in the UK. In this large single centre cohort study we examined the clinical impact of staggered overdoses and delayed presentation following paracetamol overdose.
Results: Between 1992 and 2008, 663 patients were admitted with paracetamol-induced severe liver injury, of whom 161 (24.3%) had taken a staggered overdose. Staggered overdose patients were significantly older and more likely to abuse alcohol than single time point overdose patients. Relief of pain (58.2%) was the commonest rationale for repeated supratherapeutic ingestion. Despite lower total ingested paracetamol doses, and lower admission serum alanine aminotransferase levels, staggered overdose patients were more likely to be encephalopathic on admission, require renal replacement therapy or mechanical ventilation, and had higher mortality rates compared with single time point overdoses (37.3% vs. 27.8%, p= 0.025), although this overdose pattern did not independently predict death. The King's College poor prognostic criteria had reduced sensitivity (77.6 (95% CI 70.8-81.5) for this pattern of overdose. Of the 396/450 (88.0%) single time point overdoses in whom accurate timings could be obtained, 178 (44.9%) presented to medical services >24 hours following overdose. Delayed presentation beyond 24 hours post-overdose was independently associated with death/liver transplantation (OR 2.25 (95% CI 1.23-4.12), p= 0.009).
Conclusions: Both delayed presentation and staggered overdose pattern are associated with adverse outcomes following paracetamol overdose. These patients are at increased risk of developing multiorgan failure and should be considered for early transfer to specialist liver centres.